Join 3,377 readers in helping fund MetaFilter (Hide)


I just want to be myself again. I need to clean up the mess of the last few months.
May 23, 2012 11:31 AM   Subscribe

Birth control filter : BC linked to risky/daring behavior?

I have only taken birth control (Safyral) for almost about a year now. During that time, I have been super aggressive, mean spirited, and to the point where I couldn't even stand myself. I've stopped taking it for this past month and I feel happier and much more relaxed. I can actually let things slide instead of getting hung up and pissed off with every little thing.

So my questions :
- YANMD but it's the BC causing this right? I mean I have no other explanation. But BC are hormones and hormones cause shifts in moods right?
- So I've made a lot of really bad decisions things I feel are totally against my nature (ie.. cheating, lying, manipulation). I know I ultimately made the decisions but could BC have played a part in it. I'm not looking to place blame on something as I have to live with my guilt but from a scientific/psychological standpoint is it possible BC caused me to make bad/risky/daring decisions that I normally would never make?

(okay the guilt is killing me.. and it would be nice to know that it isn't just me)

- I RARELY ever take medication, this BC was really the first medication I've actually taken regularly. Pills and such scare me. It scares me the effects it could have on me, so could all this just be in my head?
posted by xicana63 to Health & Fitness (9 answers total) 2 users marked this as a favorite
 
A dude here.

From the few discussions I've had on this topic with some women who have taken varying types of BC I would answer you in the affirmative. BC can make you not yourself, gain 30 lbs in under a month, or not impact you at all. My suggestion would be to talk to your doctor about what you were experiencing because they might be able to find a better match for you.

Don't do the shot. I hear that's BAD for everyone involved.
posted by zombieApoc at 11:41 AM on May 23, 2012


Birth Control hormones can potentially cause changes in mood.

That said, no your birth control is not "causing" you to lie, cheat, and manipulate. That's not how hormones work. You are causing that. Maybe you're doing it because your mood is altered because of the change in hormones brought about by the birth control, but at the end of the day you are in control of whether you act on those feelings or not. I get in bitchy moods all the time -- on birth control or not -- but I generally have the ability to choose not to hurt others due to those moods.

To be really honest, it sounds as if a lot of this is "in your head". Not in the sense that it's not "real", but that it sounds very psychosomatic. It's hard to say whether these changes in your mood happened because of the birth control, or whether the change in your medications caused you to notice a change in your mood. Especially since, as you say, you already have a general distrust of medications. This is something that is really difficult for science to untangle as it is, and the way you're relating it makes it just totally impossible to know.
posted by Sara C. at 11:44 AM on May 23, 2012 [6 favorites]


It's only in your head so much as it's the hormones encouraging you to react in certain ways. A way to remedy this is to talk to your doctor about different birth control pill options, as there are many different ones with varying level of hormones.

In my experience different women react to different BC differently. I mean, literally full spectrum. From either relaxing them, causing no difference, to becoming wild unpleasant moody beasts. But trying different options usually yields different results. Talk to your doctor.
posted by xtine at 11:47 AM on May 23, 2012 [2 favorites]


Women react in wildly different ways to BC. Me: didn't notice a thing. Friend A: would cry about things like the movie she wanted to rent being unavailable. Friend B: me and other friends (who were also on it) begged for months for her to go see her doctor/stop taking them she was so miserable. See your doctor and talk to him/her about it.
posted by sfkiddo at 11:58 AM on May 23, 2012


Keep in mind that there are a few (very, very) different formulations of birth control, and as a result, ushering all birth control pills under a single umbrella is a misnomer. They are different drugs.

The pill you were on is a third-generation pill, and is based on a anti-androgen (drospirenone) progestin. This type of pill is very strongly associated with stroke and blood clots, with a twofold-plus increased risk over second generation pills based on the levonorgestrel progestin, and has been shown to alter the way sex hormones (estrogen and testosterone) are bound and metabolized in the body to a much greater degree than second generation progestins. It is entirely possible this formulation caused a hormonal imbalance, which as a result, caused your mood and behavioral issues.

If you ever entertain the idea of going back on to the pill, definitely consider a safer second generation pill, containing the levonorgestrel progestin. While anti-androgen based pills can be great for women with elevated testosterone, or PCOS, it probably is not the best choice for a woman with an average hormone profile.
posted by biggity at 12:01 PM on May 23, 2012 [3 favorites]


Seconding biggity. I was on yasmin, another drospirenone-based pill, and it made me really, really angry and labile. Bursting into tears for no reason, screaming at my boyfriend at parties. The year that I was on it was one of the worst of my life. Is it the pill's "fault"? I don't know. I did those things, but hormones can be pretty powerful. In retrospect, my actions weren't logical, but in the moment, I often felt very self-righteous and justified. I had better luck with other pills, but even better luck using other forms of birth control.
posted by PhoBWanKenobi at 12:54 PM on May 23, 2012 [1 favorite]


Don't do the shot. I hear that's BAD for everyone involved.

That's not necessarily true, ftr. No personal experience but I know more than one person who had fine experiences with the shot. As with all things, YMMV.
posted by editrixx at 1:39 PM on May 23, 2012


When I was on a birth control pill I was crazy angry. My partner sitting on the couch would trigger feelings like "WTF does he think he's doing, sitting there? UGH. UGH." I was just anger monster! So yeah, I can say that they can cause anger, aggression, etc.
posted by the young rope-rider at 1:44 PM on May 23, 2012 [1 favorite]


Please go and talk to your doctor about this, specifically, go and try a range of birth control pills until you find one that works for you. I have both been on the experiencing and receiving ends of this kind of scenario:

1) One of the first BC pills I was prescribed (before I ended up on Yasmin, which works really well for me) was called Marvelon. I only realised how significantly it was affecting my moods when I was reading the little information leaflet for the medication, which led to the following thought process (this is paraphrasing... it went longer): "WTF why does this fucking leaflet refer to my 'womb'? What the fuck, do we all live in the dark ages? Fuck these fucking patriarchal leaflet writers. I'm gonna write a fucking serious letter to those motherfuckers. And why the hell is it called "MARVELON"? There's nothing fucking marvelous about... OH HELL, what does it say about side effects in here?". It was only then that I realised how ANGRY I had become over the previous few months. I got off that one quick smart.

2) One of my old housemates had an even more extreme reaction. It got to the point where she seriously alienated her friends and her relationship almost broke down. Fortunately she figured out what was going wrong and was really honest with us all and we all cut her some well deserved slack.

Good luck!
posted by Alice Russel-Wallace at 3:27 PM on May 23, 2012


« Older I'm in the process of translat...   |  I could use a reality check, b... Newer »
This thread is closed to new comments.